Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 129, NWS Wichita, KS

June 19, 1998Chase County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 19, 1998, 9:03 PM CDT for Chase County, Marion County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 1998, 9:03 PM CDT (02:03 UTC)
Expired
Jun 19, 1998, 10:05 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Chase County, KS, Marion County, KS

What was reported inside it

TimeReportWhereRemark
Jun 19, 9:05 PM CDTHail 0.75Marion, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 6:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
948 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2347 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WUUS1 KICT 200205 RRA
SVRICT
KSC017-115-200305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
903 PM CDT FRI JUN 19 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN SOUTH CENTRAL KANSAS
  MARION COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1005 PM CDT
 
* AT 900 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  JUST EAST OF MARION OR 30 MILES EAST OF MCPHERSON...MOVING TO
  THE NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  LINCOLNVILLE
  HYMER

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 60 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.


TORNADO WATCH 620 IS ALSO IN EFFECT UNTIL 100 AM CDT.  SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCED WARNING.

MARIEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:02 PM CDT, 6 hours 1 minute earlier.

Area forecast discussion, Jun 19, 3:02 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT THU JUN 18 1998

18Z SFC ANALYSIS HINTS AT WEAK WARM FRONT ACRS SC/SE KS WITH 70-70
DWPTS ADVECTING IN FROM THE SOUTH. WHILE UPPER ENERGY IS LACKING
LAPS DATA SHOWS CAPES APPROACHING 4000 J/KG...AND WITH MID LVL
THERMAL TROF SEEN ON MORNING UA RUN WILL KEEP SMALL POPS IN SE KS
WHERE CAP IS THE WEAKEST. OTHERWISE...WILL GO ABV GUIDANCE VALUES ON
TEMPS WITH HIGH DWPTS PUSHING INTO THE REGION ALONG WITH LL JET
INCREASING.

IN LATER PERIODS LEANED TWD ETA/AVN SOLUTION AS IT VERIFIED BETTER
WITH LL MOISTURE FIELDS AND WAS SLOWER WITH PASSAGE OF COLD FRONT.
QUESTION SAT IS IF CONVERGENCE ALONG FRONT CAN TRIGGER TSRA. ETA
DOES SUGGEST WEAKENING OF MID LVL CAP LATE SAT AND WITH PLENTY OF
MOISTURE IN PLACE MAY BE ABLE TO SPARK SOME ISOLATED
TSRA...ESPECIALLY EAST OF ICT. THUS WILL CARRY 20 POPS FOR LATE
AFTERNOON/EVENING AHD OF THIS FRONT. TEMPWISE...WILL GO ABV GUIDANCE
VALUES AHD OF THE FRONT AS COMPRESSIONAL WARMING MAY PUSH TEMPS TO
NEAR THE CENTURY MARK IN SC KS. IN CENTRAL ZONES WILL GO COOLER THAN
GUIDANCE VALUES DUE TO WEAK CAA WORKING IN BEHIND FRONT. ETA NEVER
PUSHES FRONT THRU SE KANSAS THUS WILL CONT POPS HERE SAT NIGHT.
AGAIN...LACK OF UPPER ENERGY/CAP STRENGTH BIG NEGATIVES FOR
CONVECTIVE DEVELOPMENT.

AS FRONT PUSHES NORTH SUNDAY...THETA-E RIDGE AND DWPTS POOL AHD OF
FRONT IN CENTRAL KANSAS SO WILL PUT WIDELY SCT POPS HERE WITH SLGT
CHC OF TSRA SOUTH OF BOUNDARY AS AVN SHOWS SHORTWAVE APPROACHING.

HYSELL

FCSTID = 12
ICT   72 100  69  94 /   0  20  20  20
HUT   70 100  69  94 /   0   0  10  20
EWK   71 100  69  94 /   0  20  10  20
EQA   70  98  69  94 /   0  20  10  20
WLD   72 100  69  94 /   0  20  20  20
RSL   66  96  64  93 /   0   0  10  20
GBD   67  97  65  94 /   0   0  10  20
SLN   69  97  66  96 /   0   0  10  20
MPR   69  97  66  97 /   0   0  10  20
CFV   73  96  70  93 /  20  30  30  20
CNU   73  95  70  92 /  20  30  30  20
K88   72  95  70  92 /  20  30  30  20

.ICT...NONE.

In the hours before

Special weather statement, Jun 19, 7:01 PM CDT, 2 hours 2 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-211700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1150 AM CDT SAT JUN 20 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

SYNOPSIS:
A VERY UNSTABLE AIRMASS WILL RESIDE ACROSS SOUTHEAST KANSAS AND
PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON AND
EVENING. SURFACE LOW PRESSURE AND A DRY LINE ARE FORECAST TO MOVE
EASTWARD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON AS
AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE HIGH PLAINS. ABUNDANT
LOW LEVEL MOSITURE IS ALREADY IN PLACE AHEAD OF THESE WEATHER
FEATURES WITH SURFACE DEWPOINTS IN THE 70S ACROSS THE EASTERN THIRD
OF KANSAS.

RELATIVELY WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL LIKELY
CAP...OR SUPRESS...THUNDERSTORM DEVELOPMENT UNTIL MID-AFTERNOON.
HOWEVER....NEAR RECORD TEMPERATURES IN THE UPPER 90S TO AROUND 100
DEGREES SHOULD WEAKEN OR BREAK THIS CAP BY MID TO LATE
AFTERNOON...ESPECIALLY ACROSS SOUTHEAST KANSAS.

THE PRESENCE OF VERY HIGH INSTABILITY AND FORECAST WIND PROFILES
SUGGEST THE POTENTIAL FOR EXPLOSIVE THUNDERSTORM DEVELOPMENT WITH
STORMS BECOMING SEVERE RATHER QUICKLY. TORNADOES...LARGE HAIL AND
DAMAGING WINDS ARE ALL POSSIBLE LATER THIS AFTERNOON THROUGH THE
EVENING. THE GREATEST RISK OF SEVERE WEATHER WILL EXIST EAST OF A
SALINA TO WICHITA TO ARKANSAS CITY LINE.@

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY MID TO LATE AFTERNOON
THROUGH THE EVENING.

DARMOFAL
Special weather statement, Jun 19, 8:17 PM CDT, 46 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-200130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
817 PM CDT FRI JUN 19 1998

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

CHANCE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:00 PM CDTSevere Thunderstorm WarningICTSumner60 min
Jun 19, 7:22 PM CDTSevere Thunderstorm WarningICTButler58 min
Jun 19, 7:30 PM CDTSevere Thunderstorm WarningICTCowley60 min
Jun 19, 7:32 PM CDTTornado WarningICTSumner33 min
Jun 19, 8:05 PM CDTSevere Thunderstorm WarningICTGreenwood60 min
Jun 19, 8:11 PM CDTSevere Thunderstorm WarningICTSedgwick64 min
Jun 19, 8:19 PM CDTSevere Thunderstorm WarningICTButler61 min
Jun 19, 8:52 PM CDTSevere Thunderstorm WarningICTWoodson38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.